Alert archive / Mississippi / Flash Flood Warnings in 2009

Flash Flood Warning 24, NWS New Orleans, LA

September 22, 2009Harrison County, Mississippi

NWS New Orleans, LA issued this flash flood warning at Sep 22, 2009, 8:44 PM CDT for Harrison County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 22, 2009, 8:44 PM CDT (01:44 UTC)
Expired
Sep 22, 2009, 11:25 PM CDT
In force
3 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

County Harrison County, MS

The radar

The Mobile radar (KMOB), 88 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 1.7 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2009-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1907 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2009-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1907 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
491 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLIX 230144
FFWLIX
MSC047-230445-
/O.NEW.KLIX.FF.W.0024.090923T0144Z-090923T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
844 PM CDT TUE SEP 22 2009

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL HARRISON COUNTY IN SOUTHERN MISSISSIPPI...

* UNTIL 1145 PM CDT

* AT 841 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  POTENTIAL FLASH FLOODING FROM THUNDERSTORMS MOVING OVER CENTRAL    
  HARRISON COUNTY. RADAR INDICATES THAT 2 TO 3 INCHES OF RAIN HAS    
  ALREADY OCCURRED SINCE 7 PM. THIS WARNING WILL BE FOR AREAS OF     
  HARRISON COUNTY NORTH OF INTERSTATE 10.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAUCIER

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3045 8927 3066 8925 3067 8924 3068 8893
      3047 8893

$$
1 follow-up statement
000 
WGUS74 KLIX 230425
FFSLIX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1125 PM CDT TUE SEP 22 2009

MSC047-230435-
/O.CAN.KLIX.FF.W.0024.000000T0000Z-090923T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HARRISON MS-
1125 PM CDT TUE SEP 22 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL HARRISON
COUNTY...

THE HEAVY RAIN THAT PROMPTED THE WARNING HAS MOVED EAST INTO JACKSON 
COUNTY. NO REPORTS OF MAJOR FLOODING HAVE BEEN RECEIVED.

LAT...LON 3045 8927 3066 8925 3067 8924 3068 8893
      3047 8893

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 7:49 PM CDT, 55 minutes earlier.

Area forecast discussion, Sep 22, 7:49 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
749 PM CDT TUE SEP 22 2009

.UPDATE...
...SOUNDING DISCUSSION...

THE FLIGHT THIS EVENING BURST A LITTLE SOONER THAN NORMAL LIKELY
DUE TO THE RAIN IN THE AREA AT LAUNCH TIME. THE SOUNDING OBVIOUSLY
SHOWS A VERY MOIST ATMOSPHERE THIS EVENING WITH A PW OF 2.11
INCHES. SHOWERS AND THUNDERSTORMS CONTINUE ACROSS THE AREA TONIGHT
AND THE SOUNDING SUPPORTS THIS FOR THE NEXT FEW HOURS AT LEAST.
WINDS ARE OUT OF THE SOUTH NEAR THE SURFACE AND OUT OF THE
SOUTHWEST AND WEST ALOFT.

98/SO

&&

.PREV DISCUSSION... /ISSUED 345 PM CDT TUE SEP 22 2009/

SHORT TERM...WELL WIDESPREAD SHRA/TSRA OCCURRED TODAY AND SHOULD
CONTINUE THROUGH THE REMAINDER OF THE AFTN AND INTO THE EVN HRS. AT
19Z THE UPPER LOW WAS LOCATED OVER THE CNTRL PLAINS/LEE OF THE
ROCKIES WHILE THE WEAK COLD FRONT WAS STRETCHING SSW THROUGH NCNTRL
AR AND INTO ERN TX.

TONIGHT...CURRENT CONVECTION IS MAINLY OUTFLOW INDUCED BUT WITH WEAK
DISTURBANCES EXPECTED TO CONTINUE TO MOVE THROUGH IN THE SW FLOW
CONVECTION WILL LIKELY CONTINUE. AS THE SUN GOES DOWN...COVERAGE
WILL BEGIN TO DECREASE AND THEN AFTER MIDNIGHT MOST CONVECTION
SHOULD REMAIN CLOSE TO THE COAST OR OVER THE COASTAL WATERS. HEAVY
RAIN IS STILL LIKELY THROUGH THE EVN HRS WITH THE HEAVIEST RAIN
EXPECTED ACROSS THE NW STILL.

TOMORROW AND THU...CONVECTIVE COVERAGE SHOULD BE LESS THAN WHAT
OCCURRED TODAY. THE AIRMASS WILL STILL BE RATHER MOIST WITH PWS NEAR
2 BUT THE DIFFERENCE WILL BE THE LOCATION OF THE UPPER RIDGE. TODAY
WE WERE SUFFICIENTLY B/T THE UPPER LOW TO OUR NW AND THE RIDGE TO
OUR EAST BUT BY TOMORROW THE RIDGE WILL RETROGRADE AND MOVE DIRECTLY
OVER THE REGION. THIS SHOULD PROVIDE ENOUGH SUBSIDENCE TO HURT RAIN
CHANCES ACROSS THE AREA. IN THE NW THE RIDGE WILL HAVE LESS OF AN
EFFECT AND EVEN THOUGH THE BULK OF THE UPPER LVL SUPPORT WILL REMAIN
JUST OFF TO OUR NW THERE SHOULD BE ENOUGH TO GET SCT TO NUM
SHRA/TSRA IN OUR FAR NWRN ZONES. TWRDS THE SE AND ESPECIALLY THE MS
COAST THE CENTER OF THE RIDGE MAY BE DIRECTLY OVERHEAD AND ANY
CONVECTION THAT DEVELOPS WILL BE ISLTD TO WIDELY SCT OVER THIS AREA.
GUI IS IN GENERAL AGREEMENT WITH THIS THINKING WITH 30-60% WED AND
20-40% THU (SE TO NW). AGAIN THE ATMOSPHERE IS PRETTY TROPICAL SO
ANY STORM WILL HAVE THE CAPABILITY TO DROP BRIEF TORRENTIAL
RAINFALL. ACTIVITY WILL BE HIGHLY DIURNAL IN NATURE SO LOOK FOR
WHATEVER ACTIVITY THAT IS OUT THERE TO DECREASE IN COVERAGE AND
INTENSITY A FEW HRS AFTER SUNSET.

LONG TERM...THE LATEST GFS AND ECMWF HAVE HAD BETTER CONTINUITY AND
CONSISTENCY LATELY. THE MEDIUM RANGE MDLS HAVE BEEN TRENDING TWRDS
THE A SOLN WITH THE UPPER LOW GETTING KICKED OUT TO THE EAST LATE
FRI AND DRIER AIR PUSHING IN LATE THIS WEEKEND. THIS TREND CONTINUES
AND WITH NO MAJOR CHANGES IN THE FCST THINKING NO CHANGES HAVE BEEN
MADE TO THE EXTENDED PORTION OF THE FCST. WITH THAT I HAVE APPENDED
THE PREVIOUS LONG TERM DISCUSSION HANDLING FRI THROUGH THE BEGINNING
OF NEXT WEEK. /CAB/

FRIDAY...THE UPPER LOW SHOULD START TO MOVE SLOWLY EAST WITH THE
MODELS SHOWING THE UPPER RIDGE WEAKENING SLIGHTLY AND MOVING
SOUTHEAST OF OUR AREA. WE SHOULD HAVE A BETTER CHANCE OF RAIN
AGAIN AS THE SURFACE FRONTOGENESIS TAKES PLACE WEST AND NORTH OF
OUR AREA.

SATURDAY...THE UPPER LOW IS EXPECTED TO OPEN INTO A WAVE AND LIFT
EAST/NORTHEAST ACROSS THE GREAT LAKES BY SATURDAY NIGHT. THERE
WILL BE A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS MOST OF
THE AREA. THERE ARE SOME DIFFERENCES BETWEEN THE GFS AND ECMWF WITH
REGARDS TO THE TIMING AND STRENGTH OF THE UPPER TROUGH OR SHEAR AXIS
THAT WILL MOVE THROUGH THE CENTRAL GULF COAST REGION. USING A
CONSENSUS...THE THREAT OF RAIN SHOULD TAPER OFF OR END SUNDAY OR
SUNDAY NIGHT AS DRIER AIR STARTS TO SETTLE INTO THE AREA WITH A WEAK
COLD FRONTAL PASSAGE.

A SUBSTANTIAL COLD UPPER STORM SYSTEM WILL SETTLE OVER THE EASTERN
GREAT LAKES REGION WITH A FLAT TROUGH EXTENDING SOUTH INTO THE
SOUTHEAST STATES LATE SUNDAY INTO MONDAY. ADDITIONAL DRIER AND
SLIGHTLY COOLER AIR SHOULD CONTINUE TO FILTER IN EARLY NEXT WEEK.

22/TD

AVIATION...NUMEROUS SHOWERS AND THUNDERSTORMS HAVE DEVELOPED IN THE
BROAD DIFLUENT UPPER LEVEL FLOW OVER SOUTHEAST LOUISIANA AND SOUTH
MISSISSIPPI IN CONCERT WITH STRONG DIFFERENTIAL HEATING. THE
ATMOSPHERE IS VERY UNSTABLE AND HAS VERY LITTLE VERTICAL WIND SHEAR.
AS A RESULT...THUNDERSTORMS WILL LAST NO MORE THAN AN HOUR ONCE COOL
AIR OUTFLOW FROM HEAVY RAIN CUTS OFF THEIR ENERGY SOURCE. EXPECT
BULK OF THUNDERSTORMS TO GRADUALLY DISSIPATE DURING THE EVENING
HOURS AS SURFACE HEATING SHUTS DOWN. MORE NOCTURNAL SHOWERS SHOULD
FORM ALONG THE COAST AFTER MIDNIGHT AND MOVE INLAND DURING THE PRE
DAWN HOURS. SHOWERS AND THUNDERSTORMS WILL PRODUCE AREAS OF MVFR AND
IFR CONDITIONS THROUGH THIS EVENING. ONCE THE THUNDERSTORMS
DISSIPATE VFR CONDITIONS SHOULD PREVAIL EXCEPT AT KMCB WHERE HEAVY
DENSE FOG IS EXPECTED TO FORM AFTER MIDNIGHT.

MARINE...CONVECTION HAS NOT BEEN MUCH OF ISSUE DURING THE DAY BUT
SHRA AND TSRA COULD DEVELOP ONCE AGAIN OVER THE COASTAL WATERS
TONIGHT...MAINLY AFTER MIDNIGHT. NOT EXPECTING AS MUCH AS THE
PREVIOUS NIGHT AS THERE DOESNT APPEAR TO BE A LL JET TONIGHT AND
WITH ANTI-CYCLONIC FLOW EXPECTED THERE SHOULD BE NO MORE THAN SCT
STORMS DURING THE EARLY MORNING HRS. WITH ANY STORM LOOK FOR LOCALLY
HIGHER WINDS AND SEAS NEAR THESE STORMS. ANY FROM CONVECTION WINDS
SHOULD REMAIN BELOW 15 KTS WITH SEAS MAINLY RANGE FROM 2-4FT AND A
LIGHT TO MODERATE CHOP OVER PROTECTED WATERS AND THE LAKES. WINDS
WILL REMAIN OUT OF THE SE THROUGH TOMORROW MORNING BEFORE THEY START
TO BACK TO THE E AND THEN NE BY THU MORNING. /CAB/

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  72  85  70  89 /  70  60  30  40
BTR  72  87  71  89 /  70  60  30  30
MSY  75  89  77  90 /  50  30  20  20
GPT  75  88  72  89 /  50  30  20  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Sep 22, 7:00 PM CDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
700 PM CDT TUE SEP 22 2009

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-231615-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
700 PM CDT TUE SEP 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TONIGHT

NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL GRADUALLY DIMINISH
DURING THE EVENING HOURS AND BECOME MORE ISOLATED IN NATURE AFTER
MIDNIGHT. OCCASIONAL LIGHTNING AND BRIEF HEAVY DOWNPOURS OF RAIN
WILL ACCOMPANY SOME OF THE THUNDERSTORMS THIS EVENING. SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CONTINUED CHANCE OF THUNDERSTORMS WEDNESDAY...A LESSER
CHANCE OF THUNDERSTORMS THURSDAY...THEN AN INCREASED CHANCE OF
THUNDERSTORMS AGAIN FRIDAY INTO SATURDAY. DRIER AIR WILL START TO
MOVE INTO THE AREA FROM THE NORTHWEST ON SUNDAY WITH THE THREAT OF
THUNDERSTORMS ENDING BY MONDAY. THE THREAT OF WIDESPREAD HAZARDOUS
WEATHER IS LOW THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT ANTICIPATED THROUGH MONDAY...SEPTEMBER 28TH.
HOWEVER...IF ANY HAZARDOUS WEATHER OCCURS PLEASE RELAY REPORTS TO
THE NATIONAL WEATHER SERVICE BY CALLING 504 522 7330 OR 985 649
0357.

In the hours before

Special weather statement, Sep 22, 3:05 PM CDT, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
305 PM CDT TUE SEP 22 2009

LAZ035>039-MSZ068>071-222110-
AMITE-EAST FELICIANA-PIKE-ST HELENA-TANGIPAHOA-WALTHALL-WASHINGTON-
WEST FELICIANA-WILKINSON-
305 PM CDT TUE SEP 22 2009

...THUNDERSTORMS WITH HEAVY RAIN HEADING TOWARDS SOUTHWEST
MISSISSIPPI...

AT 305 PM CDT DOPPLER RADAR INDICATED NUMEROUS CLUSTERS
OF THUNDERSTORMS WITH HEAVY RAIN MOUNT HERMAN TO KENTWOOD AND
GREENSBORO. ANOTHER GROUP OF NUMEROUS THUNDERSTORMS EXTENDED
BETWEEN CLINTON AND NORWOOD. THE THUNDERSTORMS WERE MOVING
TOWARDS THE NORTH AROUND 25 MPH.

LOCATIONS IN THE PATH OF THESE THUNDERSTORMS INCLUDE...
OSYKA
GILLSBERG
MCCOMB
LIBERTY
CENTREVILLE

THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS UP TO 30 MPH...
FREQUENT LIGHTNING...AND HEAVY DOWNPOURS OF RAIN.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 12:37 AM CDTAreal Flood AdvisoryLIXJackson113 min
Sep 23, 2:18 PM CDTRiver Flood WarningLIXHarrison6 hr
Sep 23, 4:48 PM CDTAreal Flood AdvisoryLIXAmite117 min

Nearby

Flash Flood Warnings in Mississippi, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.